Minnesota, 2016

Hail in Minnesota, July 4, 2016

July 4, 2016 · NWS MPX · 1 event in 1 county or zone

Severe thunderstorms that developed across North Dakota late Monday night, July 4th, moved southeast across west central Minnesota and produced isolated large hail near Benson. A few severe wind gusts occurred in Big Stone County prior to the storms moving eastward into Swift County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Severe thunderstorms that developed across North Dakota late Monday night, July 4th, moved southeast across west central Minnesota and produced isolated large hail near Benson. A few severe wind gusts occurred in Big Stone County prior to the storms moving eastward into Swift County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 10:11 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 4, 10:11 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1111 PM CDT MON JUL 4 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 4 2016

The short term forecast is fraught with concerns. Most of them
revolve around convective chances, but there are fog and heavy
rainfall concerns as well in addition to the low clouds overhead.

Instability has been building this afternoon across eastern ND
and northwest MN ahead of a surface trough. Thunderstorms have
begun to develop along the trough axis and will continue to do so
over the next few hours while moving east. The HRRR and HRRR-CR
suggest that some of this activity will push into our northwest
FA this evening and then quickly wane with the loss of daytime
heating and forcing. Another area of storms may develop over the
Black Hills this evening and then push across SD during the night,
ending up in west central MN early Tuesday morning before they
dissipate. Covered both of these scenarios with small chance pops.

Further east and south, low clouds have been hard to break up
today with moist upglide on the RAP/NAM 295K theta surface. There
is some hope this evening as the flow around 875mb veers to more
of a westerly direction. This should help scoot the western edge
of the clouds along the SD/MN border a little faster to the east
with clearing during the late evening and overnight hours. This
then leaves us with moist low level profiles with the hydrolapse
increasing with height. Areas susceptible for fog would be central
MN through west central WI where the winds are the lightest.
Hence, patchy fog is in place for the late night hours. Another
problem that may occur is the redevelopment of some stratus late
in the night. LAMP guidance was not too keen on this, course it
didn't handle today to well, so confidence is low on the stratus
formation.

Tuesday is the main show with convection. Outside of the morning
activity mentioned above, most CAMS today are settling in on
discrete supercells forming over west central into central MN in
the 20z-21z time frame as a low pressure moves in from SD. The
storms then gel into a QLCS during the late afternoon/early
evening and head across the Twin Cities and western WI. There was
certainly more directional shear in the low level profile today
over what we saw progged the past few days, leading credence that
a tornado or two would be possible early on in the event across
central MN. Thereafter, with DCAPE values expected to be well above
1000 J/KG, we could see a significant wind event develop across
the north and east side of the Twin Cities as well as western WI.
Unlike a week ago Saturday, where 700MB temperatures across the
local area were in the 12-14 deg C range, values tomorrow
afternoon will be more in the 8 to 10 deg C range, especially from
the Twin Cities on north and east.

Compounding the situation tomorrow are PWAT values in the 1.9 to
2.1 inch range. Once again this is at the top of our MPX sounding
climatology. The 925-850mb moisture transport magnitude late
Tuesday afternoon pointing towards central MN is a staggering 600
KTSG/KG. Fortunately the MBE Velocity values progged are a little
higher today and in the 15-20 knot range. Still, analyzing the NAM
sounding data in AWIPS shows the Rogash Rainfall Rate a little
above 5.75 inches per hour. Therefore, heavy rainfall and flash
flooding remain a concern early on before the storms take off to
the southeast.

Finally, did raise high temperatures a few degrees tomorrow with
91 now forecast for the Twin Cities. The heat index peaks around
96-97 degrees from the Twin Cities on west and south. Hence, the
Twin Cities will meet heat advisory criteria. Will allow later
shifts to evaluate with convective concerns dominating.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 4 2016

The main areas to focus on in the extended is the potential for
severe weather and heavy rain. At this point both threats appear
probable, but if forced to choose would give a slight edge to heavy
rain, especially Wednesday night into Thursday. Based on the
synoptic set-up, would not be surprised if a few locations see over
6" of rainfall between now and Friday, but at this time do not have
the confidence to say where exactly this will be. The heavy rain
will be tied to the frontal boundary which should oscillate around I-
90.

At the start of the period Tuesday evening should have thunderstorms
across west central MN moving toward eastern WI. These storms will
grow upscale and increase in coverage Tuesday night as they move
east southeast. Rain rates will likely exceed 2"/hr, but the storms
should be moving fast enough to keep the flooding potential to a
minimum.

These storms will be tied to the frontal boundary, which will sag
southward and eventually lay out east/west along the MN/IA border on
Wednesday. PWAT values in excess of 1.75" will reside south of the
front. This frontal boundary will be the focus for thunderstorms
Wednesday night into Thursday as another weak shortwave trough moves
across the region. Could see training thunderstorms, and the
potential for a several inches of rain along this front. It is
tricky to pinpoint where the front will be located, but favor a
southern solution closer to I-90 as opposed to central MN/WI because
the front should be reinforced by convective outflow and pushed
south. In addition, there is not a strong low pressure system
expected to develop across the Dakotas and lift the warm front north.
The deterministic 04.12 GFS/ECMWF have the qpf bullseye from
Hutchinson through the Twin Cities metro into Eau Claire, but would
tend to favor a more southerly track for the reasons mentioned
above. Again, it is too early to make an exact forecast for QPF
amounts and locations since it is driven by convection. Did add
heavy rain mention in the weather grids for the above locations and
points south.

An upper level wave currently located over the Pacific Northwest
will sweep through the region Thursday night, which will bring
ridging in its wake and a couple days of dry weather starting Friday
and lasting through the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1110 PM CDT Mon Jul 4 2016

The weather turns a little more interesting late tonight and
especially tomorrow. While most of the thunderstorm activity in
the Dakotas will fizzle out before getting too far into Minnesota,
there could be some showers hanging around the area, especially
early tomorrow morning. The more intense storms should form in
the mid afternoon somewhere in west central Minnesota and track
southeast tomorrow afternoon and evening. This will give KAXN,
KSTC, KMSP, KRNH and KEAU all a shot at 1-3 hours of strong
storms. KRWF is a little more uncertain for thunder. Fog is
possible tonight in WI.

KMSP...
There could be a few showers around the area tomorrow morning, but
thunder still looks like a good bet for the afternoon/evening.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NE 4-7 kts.
Thu...Mainly VFR. Chc -TSRA. Wind E 5-10 kts.
Fri...Mainly VFR. Chc -TSRA. Wind E 5 kts, shifting to NW 5-10

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...RAH
LONG TERM...JRB
AVIATION...CLF
Hazardous weather outlook, Jul 4, 11:10 AM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1210 PM CDT MON JUL 4 2016

MNZ041>045-047>050-054>057-064-051200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE-
1210 PM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. THE THREAT FOR
SEVERE WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A ENHANCED RISK OF SEVERE WEATHER TUESDAY INTO TUESDAY
NIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND
LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE.

THE CHANCE FOR THUNDERSTORMS CONTINUES WEDNESDAY THROUGH FRIDAY
BUT THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. HOWEVER...
HEAVY RAIN REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-051200-
SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-
BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1210 PM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN
AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN ENHANCED RISK OF SEVERE WEATHER TUESDAY INTO TUESDAY
NIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND
LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE.

THE CHANCE FOR THUNDERSTORMS CONTINUES WEDNESDAY THROUGH FRIDAY
BUT THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. HOWEVER...
HEAVY RAIN REMAINS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 10:13 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 PM CDT MON JUL 4 2016

MNZ047-055-050500-
STEVENS-SWIFT-
1113 PM CDT MON JUL 4 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STEVENS AND
NORTHWESTERN SWIFT COUNTIES...

AT 1112 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
GRACEVILLE... OR 15 MILES NORTH OF ORTONVILLE...MOVING EAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MORRIS...CHOKIO...LAKE HATTIE...LAKE OLIVER...ARTICHOKE LAKE...
ALBERTA AND MORRIS AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4560 9584 4529 9597 4531 9612 4541 9612
      4541 9622 4542 9625 4563 9625
TIME...MOT...LOC 0412Z 284DEG 19KT 4553 9636

DWE

The radar

The Minneapolis radar (KMPX), 164 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Swift

When
July 4, 11:16 PM CST
Where
Swift County, 3.47 mi ESE of Benson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.310, -95.550

In addition to the hail, strong winds around 50 mph occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634100.